North Carolina, 2004

Flash Flood in North Carolina, June 30, 2004

June 30, 2004 · NWS MHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 30, 2:25 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 30, 2:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT WED JUN 30 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
IT LOOKS LIKE A RELATIVELY WET PATTERN IN THE SHORT TERM.  RADAR
SHOWS MEGA PCPN MOVING THROUGH SC AND CENTRAL NC.  THIS IS PICKED UP
FAIRLY WELL IN THE MODELS, ESPECIALLY IN GFS.  SGF AND ETA BRING THE
PCPN AND DECENT OMEGA UP THROUGH NC TNGT THROUGH FRIDAY NIGHT BEFORE
MOVING LO OFFSHORE AND BRINGING IN A LITTLE BIT DRIER AIR.
I WENT FOR LIKELY POPS TNGT IN SRN PORTION OF CWA TAPERING TO 50
POPS IN N. POPS DECREASE WITH TIME TO 30 PERCENT ON FRI FOR ENTIRE
CWA.  TEMPS WILL BE GENLY IN THE MID 80S AS CLOUDCOVER SHOULD HOLD
US DOWN LITTLE BIT UNTIL THE WEEKEND.  FROM SUN AND INTO THE
BIGINNING OF NEXT WEEK LOOK FOR A WARMING TREND WITH HIGH
APPROACHING LOW 90S.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE BEST CHC FOR RAIN THROUGHOUT THE PERIOD APPEARS TO BE ON
SATURDAY AS H5 TROF MOVES NE THROUGH THE OHIO VALLEY. THEREAFTER
RIDGING OVER SE US STRENGTHENS AND SHUNTS WHAT LITTLE SHRTWV ENERGY
THERE IS NW OF CWA. CURREENT GRIDS HAVE SMALL POPS FOR AFTN
CONVECTION SUN-TUES AND WILL LEAVE THESE IN FOR NOW.
&&

.MARINE...FAIRLY LT CONDITIONS CONT OVER THE WTRS ATTM WITH A WEAK
BNDRY ACRS THE CAROLINA COASTAL WTRS. NOT EXPECTING THIS PATRN TO
CHANGE MUCH OF THE NEXT DAY OR SO...ALTHO MDLS CONT TO SHOW WINDS
GNRLY BCMG MORE S/SW IN TIME. MDLS PROG A LO PRES WV TO MV ALONG THE
BNDRY AND ACRS THE REGION THU NT INTO FRI. ETA KEEPS THE BNDRY AND
LOW PRES WV NR HATTERAS WHILE GFS IS FARTHER N. GIVEN THE SLOW MVG
HISTORY OF THIS BDNRY...WL LEAN TWRD ETA. AS SUCH...EXPECTING WINDS
AND SEAS TO REMAIN BLO SCA CRITERIA THRU THE END OF THE WEEK...AND
FAIR MARINE CONDITIONS TO CONTINUE INTO THE WEEKEND.
&&

.AVIATION...THRU THE REST OF THIS AFTERNOON AND EVENING...MAIN
CONCERN IS SCT TSTMS ACRS THE REGION WITH GUSTY LOLVL WINDS...FREQ
LIGHTNING...HEAVY RAIN...PRODUCING LOW CIGS AND VSBYS. OUTSIDE OF
THE TSTMS...MAINLY MVRF CIGS.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

TK/NP
Hazardous weather outlook, Jun 30, 3:24 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
424 AM EDT WED JUN 30 2004

NCZ029-044>047-079>081-090>095-098-103-104-010823-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
424 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON. THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JC

In the hours before

Special weather statement, Jun 30, 1:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
257 PM EDT WED JUN 30 2004

NCZ047-080-081-092>095-098-103-104-302000-
BEAUFORT NC-CARTERET NC-CRAVEN NC-JONES NC-MAINLAND DARE NC-
MAINLAND HYDE NC-ONSLOW NC-OUTER BANKS DARE NC-OUTER BANKS HYDE NC-
PAMLICO NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BUXTON...CEDAR ISLAND...DUCK...EMERALD ISLE...ENGELHARD...
FRISCO...HARKERS ISLAND...HATTERAS VILLAGE...HAVELOCK...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...SWANQUARTER...
SWANSBORO...TRENTON AND WASHINGTON
257 PM EDT WED JUN 30 2004

WIDELY SCATTERED THUNDERSTORMS, SOME WITH TORRENTIAL RAINS AND
EXCESSIVE CLOUD TO GROUND LIGHTNING, WILL MOVE SLOW AND ERRATIC
ACROSS EASTERN NORTH CAROLINA. THE GREATEST CONCENTRATION WILL BE
FROM TYRRELL COUNTY SOUTHWEST TO ONSLOW COUNTY. RAINFALL AMOUNTS FROM
ONE TO THREE INCHES IN AN HOUR WILL BE POSSIBLE WITH THESE SLOW
MOVING THUNDERSTORMS. MOTORISTS BE ALERT FOR PONDING OF WATER ON
ROADWAYS AND DO NOT TRAVEL WHERE WATER COVERS THE ROADWAY. TURN
AROUND DONT DROWN IF YOU HEAR THUNDER, MOVE INSIDE A STURDY
SHELTER, AS LIGHTNING CAN STRIKE UP TO 10 MILES FROM A STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

The radar

The Morehead City radar (KMHX), 33 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carteret

When
June 30, 2:30 PM EST to 3:00 PM EST
Where
Carteret County, Morehead City
Reported by
LAW ENFORCEMENT
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

15th Street reported flooded and closed off.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405109.